graves disease, hyperthyroid - radiation vs. surgery
Hi Dr. Mark - I'm a 60+ year old and I must say, from your photo, you look to be a teenager - but that doesn't affect my appreciation of your advice or judgment; it's simply an observation.
Question: My daughter - 33 year old beautiful professional singer and 2 years into her marriage needs to make a decision soon, She's been diagnosed with graves disease/hyperthyroidism and has some of the usual symptoms, the most frightening being the heart rate at 100-120 on a regular basis. She's been to a couple endocrinologists and has been on a fairly long course of methimazole treatment hoping the symptoms would stabilize permanently. She even has tried a "natural" treatment prescribed by a chiropractor who had cured herself of hyperthyroid. I think chelation was among them. But now, it seems clear that the condition is irreversible and needs a final, complete treatment - radiation or surgery.
Can you give me a run down of the pros/cons of the two choices keeping in mind that she is a professional singer and MUST keep her vocal apparatus in perfect shape and she wants to start a family in the next couple of years. Any help you can offer will be digested and thrown into the mix. How the heck does this kind of condition happen anyway to a healthy young person with no family history (known) of thyroid problems?
This is the patient-to-patient form. Dr. Lupo does not answer questions here. You can talk to him at the link below;
That forum only takes so many questions per day, so you may have to try a few times to get your question submitted.
As long as you're here, I will give you my thoughts, and I'm sure others will as well.
Both procedures have their own risks and benefits, and making a decision about which path to follow is difficult and personal.
Surgery is relatively quick as far as getting results. However, operating on a patient that is Hyper is risky on several levels. There are all the usual risks associated with surgery (anesthesia, infection, left over sponges, etc.),and then there is the risk of operating on an unstable patient. Thyroid storm during or after surgery is a risk, and it is life threatening if it occurs. There is the risk of damaging the parathyroids and interupting their function temporarily or permanently. There is the risk of damaging the vocal chords.
RAI avoids all of those risks except for the potential of having a thyroid storm as the thyroid dies. But it takes forever. It takes 3-6 months for the thyroid to die. There is no guarantee it will work the first time, especially with Hyper patients. It takes about a year to get the med dosage right and see if the thyroid has died sufficiently. You have to sign a waiver saying you understand it might give you cancer. It takes months for all the radiation to leave your body.
I wanted surgery. I got RAI. Neither choice is appealing.
your daughter will need to become as informed as possible and then choose a path and not look back.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.